Cipro and Joint Pain
One of the possible side effects that can occur while using Cipro (ciprofloxacin) is joint pain. Specifically, when this medication is used in children, it could lead to potentially serious joint, tendon, or muscle problems. Contact your healthcare provider immediately if your child is taking this medicine and experiences joint weakness, soreness, or swelling, or problems walking or moving joints.
Does Cipro Cause Joint Pain?Cipro® (ciprofloxacin) is a prescription antibiotic used to treat a variety of different infections. Just like all medications, Cipro may potentially cause side effects. One of these possible reactions is joint pain. However, joint pain with Cipro use may be a sign of a more serious problem.
Joint Pain in Children Taking CiproCipro has been associated with muscle, joint, or tendon problems when used in children. In one clinical study, Cipro was given to one group of children, while another antibiotic (a cephalosporin medication) was given to a second group. Any reported muscle, bone, or joint pain was evaluated.
After six weeks of treatment, 9.3 percent of the children receiving Cipro experienced muscle, bone, or joint pain, compared to 6 percent of children receiving the other antibiotic. The types of problems reported included:
- Joint pain
- Joint sprain
- Abnormal gait
- Leg and arm pain
- Back pain
- Muscle pain
- Decreased range of motion
- Wearing down of cartilage in the joints.
A variety of joints were affected, including the knees, ankles, shoulders, elbows, wrists, and hips. However, all the joint pain and other symptoms had resolved within 30 days after stopping Cipro.
It should be noted that Cipro is only approved for use after exposure to anthrax or to treat serious urinary tract and kidney infections in children under the age of 18.